Oklahoma, 2018

Winter Storm in Oklahoma, November 11 to 12, 2018

November 11 to 12, 2018 · NWS AMA · 1 event in 1 county or zone

S. has allowed a surface low pressure to develop across parts of southern New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A positive tilted upper level system in the southwest U.S. has allowed a surface low pressure to develop across parts of southern New Mexico. As the main surface low moved east-northeast across the Texas South Plains, a band of heavier snow developed on the NW side of the low pressure where the best deformation occurred. This band of heavy snow just about split the CWA in half starting in Oldham and Hartley counties in the western Panhandles and then extending northeast into the northeast Texas Panhandle and eastern Oklahoma Panhandle. Heaviest snowfall totals of 6-9 occurred in the heaviest band of snowfall with less amounts across the rest of the region before system moved out the afternoon hours of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 11, 5:37 PM CST, 23 minutes earlier.

Area forecast discussion, Nov 11, 5:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
537 PM CST Sun Nov 11 2018

.AVIATION...00Z TAFS...
IFR/LIFR conditions expected over the next several hours, as the
winter storm moves into the Panhandles. Right now light snow
reported at DHT and GUY. Band of precip from Dalhart to Dumas
moving from the southwest to northeast. More bands expected over
the next 12 to 18 hours, and will impact all TAF sites. Snow onset
for AMA looks to be around 02z.  Cigs expected to be in the
300-500ft range for the majority of the winter event. Vis expected
to fall to 1/2 mile, especially under moderate to heavy snow.
Winds will be mainly out of the north in the 15 to 20kt range,
gusting to 30kts at times.

Weber

&&

.PREV DISCUSSION... /Issued 303 PM CST Sun Nov 11 2018/

SHORT TERM...Tonight and Monday...

Forecast remains on track for a banded snowfall event over the
Panhandles. Snow production will focus on a frontogenetic 700mb
boundary with weakly stable to slightly unstable lapse rates above
- with progged temperatures in the dendritic growth range - will
drive robust snowfall rates during the overnight hours. Where
exactly this band ends up remains uncertain but guidance has slowly
converged onto roughly an Oldham-Beaver county axis. Have gone ahead
and focused the Winter Storm Warning around this axis as snowfall
rates may exceed 6 inches. Additionally, tight surface pressure
gradient with stout CAA aloft will drive breezy northeast winds at
the surface, leading to patchy blowing snow and low visibilities,
particularly as the snow is falling. So, based on overall potential
impact, leaned forward for the Warning decision for some
borderline counties.

Snow will slowly end Monday, with most accumulating snow ending by
noon as column saturation is lost. Overcast skies and fresh snow
cover will lead to a highs below freezing in most locations.

Ferguson

LONG TERM...Monday Night through Saturday...

Monday night will see clouds begin to clear out, which will make for
a cold night with temps in the teens. As the upper level low pushes
east, Tuesday will see heights rise and temps respond with climbing
back into the upper 30s to lower 40s under clear skies. Most snow
from Sunday night into Monday should melt Tuesday, except for the
places with higher totals which may need an extra day of sunshine on
Wednesday to burn off the man-made piles. The remainder of the work
week looks fairly quiet with temps generally in the 50s.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                26  29  14  38  19 / 100  70   5   0   0
Beaver OK                  26  32  12  38  18 / 100  70   0   0   0
Boise City OK              22  29  14  40  22 /  90  60   0   0   0
Borger TX                  27  32  13  39  19 / 100  70   5   0   0
Boys Ranch TX              27  32  12  39  19 / 100  70   0   0   0
Canyon TX                  26  30  14  38  19 / 100  70   5   0   0
Clarendon TX               28  32  19  40  22 / 100  70   5   0   0
Dalhart TX                 24  31  11  38  20 / 100  70   0   0   0
Guymon OK                  26  32  12  40  20 / 100  70   0   0   0
Hereford TX                26  30  14  38  19 / 100  70   5   0   0
Lipscomb TX                28  32  13  38  18 / 100  70   0   0   0
Pampa TX                   26  29  13  37  20 / 100  70   5   0   0
Shamrock TX                29  33  19  39  22 / 100  70   5   0   0
Wellington TX              30  35  22  41  24 / 100  70   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Storm Warning until noon CST Monday for the following
     zones: Carson...Dallam...Deaf Smith...Hansford...Hartley...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman.

     Winter Weather Advisory until noon CST Monday for the following
     zones: Armstrong...Collingsworth...Donley...Gray...
     Hemphill...Wheeler.

OK...Winter Storm Warning until noon CST Monday for the following
     zones: Beaver.

     Winter Weather Advisory until noon CST Monday for the following
     zones: Cimarron...Texas.

&&

89/77/16
Hazardous weather outlook, Nov 11, 2:58 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
258 PM CST Sun Nov 11 2018

OKZ001>003-TXZ001>020-317-120900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
258 PM CST Sun Nov 11 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Accumulating snowfall is expected across all of the Texas and
Oklahoma Panhandles late this afternoon through Monday morning.
The heaviest snow is expected to occur overnight tonight along
roughly a southwestern Texas Panhandle to eastern Oklahoma
Panhandle axis where 4 to 8 inches of snow is expected with
locally higher amounts possible. Elsewhere, 2 to 4 inches of snow
is expected. Visibility may also be reduced to one mile or less at
times when brisk north winds combine with periods of moderate to
heavy snow. Winter Storm Warnings and Winter Weather Advisories
are in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snowfall will continue through the early morning
hours and is expected to end by around noon. Temperatures will
likely stay at or below freezing all day Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters and observers are strongly encouraged to relay their
snow reports to the National Weather Service in Amarillo.

APF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Beaver

When
November 11, 6:00 PM CST to November 12, 12:00 PM CST
Where
Beaver forecast zone
Reported by
Trained Spotter
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Measured 6 of snow in Slapout in the southern part of county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792319.